August 8th, 2016: Understanding and Remembrance Day for Severe Myalgic Encephalomyelitis
Jody Smith joins with other ME voices in honor of Understanding and Remembrance Day for Severe Myalgic Encephalomyelitis.
Discuss the article on the Forums.

Experiences with transdermal LDN

Discussion in 'General Treatment' started by perchance dreamer, Nov 5, 2017.

  1. perchance dreamer

    perchance dreamer Senior Member

    Messages:
    1,293
    Likes:
    1,844
    I recently started transdermal LDN. I have problems with pain, sleep, and immunity, so I wanted to try it. Although the transdermal form is not as well absorbed or well studied as the oral form, my doctor often prescribes it for his super-sensitive patients who also have digestive issues.

    1 MG. I started at this dose and had these effects:

    • Helped sleep from beginning although it was still broken
    • Some back-and-neck pain relief, about 20%.
    • More dream recall.
    • A couple of zits (most undignified at my age!) and increased sweating.
    • Some IBS symptoms. This is a condition I've had in the past, but got well under control with diet and supplements. I was puzzled that the transdermal form could cause IBS symptoms since it bypasses the digestive tract.
    • Strong feeling of surrealism and depersonalization although I still felt myself in my body. This is a different feeling from my usual brain fog and sleep deprivation.
    • On day 5 or 6, for several hours in the late afternoon I had a sudden feeling of much better cognitive function.That never happpened again.
    So the pain relief and better sleep was great, and I was very hopeful. However, after a week, the LDN seemed to stop working for me.

    I did find out that you are supposed to rotate sites of application with transdermal LDN. Well, I didn't know that and had been applying it to just one place.

    However, rotating sites only helped a little bit, so I asked my nurse practitioner if I could increase the dose to 2 MG, and she agreed.

    2 MG
    • My sleep got even better at this dosage.
    • Degree of pain relief stayed the same.
    • Experienced more of the dream-like waking state and the feeling of unreality.
    I stayed on this dose about a week, but, again, it seemed to stop working, and I was back to the same amount of pain and the same pre-LDN sleep problems. So I decided to try 3 MG since my nurse practitioner had told me many of their patients seem to do best at this dose, and I could experiment to find the best dose.

    3 MG

    • No improvement in sleep or pain.
    • Much more feeling of unreality during the day.
    I've just gone back down to 2 MG now, thinking maybe I titrated up too quickly.

    I may have hosed myself by starting to take a lot of Lauricidin when I during the time I was first taking 2 MG of the transdermal LDN. I have chronic sinus infections, and 2 types of fungus have cultured in the past several months.

    My ENT has me using Itraconazole in my Sinugator twice a day. She also suggested oral Diflucan for further support (1 tablet a day for three days and 1 tablet a week thereafter), but I haven't wanted to do that since Diflucan has give me really bad insomnia in the past. So I decided to try Lauricidin 3 X daily.

    I think that may have had the same kind of insomnia effect that oral Diflucan had for me in the past. So I stopped taking it yesterday, and I did sleep a little better last night.

    I think I've read that if you have any fungus you shouldn't take LDN. However, I never seem to get over my sinus infections, so that would mean I could never take LDN. I want to take it because I had such good initial results.

    I may not have systemic fungus because I'm not having any vaginal symptoms. I'm hoping the fungus is confined to my sinuses.

    Sorry I've gone on so long about this. The upshot is that I'm going to stay at 2 MG of the transdermal for awhile and see if the LDN will help again now that I'm off Lauricidin (if that had anything to do with the LDN stopping working). If that doesn't help, I'll try the lowest dose of the oral form.

    Any thoughts? Thanks.
     
    Silence and PatJ like this.
  2. Silence

    Silence

    Messages:
    81
    Likes:
    68
    Northern CA
    I've been using transdermal LDN for 2 years after using oral for about 1 year. The oral one also caused me digestive issues so i asked my doctor for a transdermal one. After using the transdermal one, I also noticed that my GI symptoms (chronic diarhhea possibly due to candida.) would be aggravated just the same as the oral. I later found out I too have candida and perhaps other yeasts infections. Even though I felt a lot of benefits like the ones you've described I eventually had to stop because of the GI symptoms got worse and it seemed like the effects of the LDN were wearing off. I did find pulsing the LDN helped with gaining the intial benefits back, but would eventually end up fading. So, LDN is oin hold for me until I can get a grip on yeast and fungal infections.

    I was on 0.5-1 mg for 2 years. You kinda have to find your sweet spot. Everyone is different. I found that the transdermal worked as well as the oral for me with slightly less GI problems.
     
    PatJ likes this.
  3. perchance dreamer

    perchance dreamer Senior Member

    Messages:
    1,293
    Likes:
    1,844
    @Silence, some of your experience sounds similar to mine. Thanks, that was really helpful to know I'm not the only one.

    It's hard to figure out why the transdermal form can still cause digestive problems. I'll ask the pharmacist if the creme has fillers. I had assumed it would just be the medicine itself and a creme base. If the problem isn't from transdermal fillers, it would seem that LDN itself can cause digestive disturbance, regardless of delivery form.

    I think I'll try using it every other night and going back down to 1 MG for awhile. I have to pulse sleep medicine, Trazadone every other night and Belsomra every other night. I wear a Quell Pain Relief device every other day, which helps for sleep (not pain for me), but it doesn't work if I wear it every day. So I think I'm prone to getting easily desensitized if I do certain things every day.

    After I get back from a short vacation, I'll do the Diflucan for 3 days and hope that any increased insomnia from that would stop after the 3 days. I need to get rid of my sinus fungus (eww!!!).

    I think I get it because of my immune system, which I was hoping LDN would help with. I don't eat sugar, gluten, dairy, grains, or fruit juice, so I doubt my diet is causing the fungus.

    From what I understand, LDN doesn't actually cause fungus, but doesn't work as well if fungus is present.

    Oh, well, I did know going into this that LDN is no picnic at first for some people and that it would require patience. I've read that it can cause some symptoms to worsen at first before improving them. I'll keep working with it.
     
    Silence likes this.
  4. Silence

    Silence

    Messages:
    81
    Likes:
    68
    Northern CA
    No problem,glad to share my experience.

    I actually think that the LDN is causing digestive issues secondary to a yeast overgrowth in the small intestines. I don't believe that it's caused by fillers, (for some, perhaps) but the LDN itself is having some mysterious effect on the immune system or direct effect on yeast. At least in my case, and in a small subset of other people who have this same problem, it is.

    I tested this out multiple times. Everytime I would increase my dose of LDN, I would get small tiny specs of white clusters in my mouth which my GP said was candida. And when I lowered the dose, or stopped it completely, the tiny white specs would go away. The presence of white specs tended to correlate with the severity of my diarrhea ie: when the white specs went away so did the diarrhea. When the white specs came back so did the diarrhea.

    I also have a low CD4 count and maybe this has something to do with me not being able to control the growth of candida, especially in the gut.

    I think you are right. After 2 years of trying LDN, it came to a point where my yeast was just out of control and I could no longer reap the benefits I once felt. But boy did it do wonders for me in the beginning.
     
  5. perchance dreamer

    perchance dreamer Senior Member

    Messages:
    1,293
    Likes:
    1,844
    @Silence, your avatar reminds me of something about Don Knotts. Some years ago, a woman who was the sister of my friend's girlfriend dated Don Knotts. She was beautiful and probably close to 50 years his junior.

    I thought Don Knotts was a comedic genius in The Andy Griffith Show, but I sure didn't think of him as man material! To each her own.
     
    Silence likes this.
  6. PatJ

    PatJ far and free I gaze

    Messages:
    1,889
    Likes:
    5,168
    Canada
    I had stomach pains that started after roughly two weeks of taking LDN (orally). They eventually disappeared even though I progressed to higher doses. It's a known side effect that usually fades away.

    Have you seen this site?: "When LDN is not working"
     
    Silence likes this.
  7. PatJ

    PatJ far and free I gaze

    Messages:
    1,889
    Likes:
    5,168
    Canada
    Another note about digestion: I got the stomach pains even though I use the method where a Naltrexone pill is dissolved in distilled water to reduce the dose. This means I get only miniscule amounts of filler since most settles on the bottom of the jar. So, for me, I don't think the stomach pains were caused by fillers or by any problems with digesting the LDN. It was probably a healing or body-adjustment side effect.
     
    Silence likes this.

See more popular forum discussions.

Share This Page